beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Aromatase Inhibitors and Hair Loss

Posted 11/15/2013

Posted in

Unlike yesterday's "feel good" entry, this is surely a "feel less good" one. Yes, it is definitely better to be healthy and have less hair than the obvious alternative, but the slow thinning of one's hair while on an AI is usually an unpleasant surprise. We are told about the possible "serious" side effects of bone density thinning and various aches and pains, but it is unusual for an oncologist to mention the hair thinning. Compared to baldness from chemotherapy, it is clearly mild, but it is still distessing to gradually realize that your hair is a shadow of its former thicker self.

We are all informed about the "serious" side effects of the AIs: diminished bone density and various aches and pains. I doubt that many of our doctors have mentioned the possible hair loss/thinning. To be fair, I suspect that this complaint has snuck up on them too. Unlike the sudden hair loss of chemotherapy, this sneaks up gradually over months or even years. I am certain that part of the reason for the new interest is that we are staying longer on these drugs. The standard of care used to be five years on an AI (and sometimes with half of that time being spent on Tamoxifen). Now more and more women are taking the drugs for ten years, and it may become even longer.

Blessedly my personal experience of two estrogen positive breast cancers, twelve years apart, is unusual, but it has meant that I have been on one or another hormonal therapy for twenty years. No one plans on that! With no end in sight, I have tried to adapt to the loss of my formerly very thick hair. It is a sadness, a loss, yes, but I surely have the perspective of being mostly grateful for good health.

As far as I know, there are no great solutions for this problem. The products sold for men or women's thinning hair are intended for specific areas of the scalp—think male pattern baldness. They don't work on the whole head. All I can suggest is a good haircut and using volumizing/volume boosting hair products. If you have any other tips, please share them.

From Breast Cancer Research and Treatment comes this article:

Aromatase inhibitor therapy and hair loss among breast cancer survivors

by Lisa Gallicchio, Carla CalhounKathy J. Helzlsouer

Abstract

The objective of this study was to examine the associations between aromatase inhibitor therapy and hair loss or hair thinning among female breast cancer survivors. Data were analyzed from 851 female breast cancer survivors who responded to a hospital registry-based survey. Data on hair loss, hair thinning, demographic characteristics, and health habits were based on self-report; data on aromatase inhibitor therapy were collected on the survey and verified using medical record review. Logistic regression was used to estimate the odds ratios (ORs) and 95 % confidence intervals (CIs) for the associations between aromatase inhibitor therapy and the hair outcome variables adjusted for potential confounders, including age and chemotherapy treatment. The results showed that 22.4 % of the breast cancer survivors reported hair loss and 31.8 % reported hair thinning. In the confounder-adjusted analyses, breast cancer survivors who were within 2 years of starting aromatase inhibitor treatment at the time of survey completion were approximately two and a half times more likely to report reporting hair loss (OR 2.55; 95 % CI 1.19–5.45) or hair thinning (OR 2.33; 95 % CI 1.10–4.93) within the past 4 weeks compared to those who were never treated with an aromatase inhibitor. Current aromatase inhibitor use for two or more years at the time of the survey and prior use were significantly associated with hair thinning (current users, ≥2 years: OR 1.86; prior users: OR 1.62), but not hair loss. Findings from this study suggest that aromatase inhibitor use is associated with an increased risk of hair loss and hair thinning independent of chemotherapy and age; these side effects are likely due to the substantial decrease in estrogen concentrations resulting from treatment with this drug. Future research should focus on examining these associations in a prospective manner using more detailed and objective measures of hair loss and thinning.

Read more...

Share:

Add your comment

 
 
 

Categories

Archive